Alert archive / Oklahoma / Wind Advisories in 2018
Wind Advisory 8, NWS Norman, OK
NWS Norman, OK issued this wind advisory at Mar 18, 2018, 10:10 PM CDT for 23 counties in Oklahoma; 7 counties in Texas. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2018, 10:10 PM CDT (03:10 UTC)
- Expired
- Mar 19, 2018, 3:31 PM CDT
- In force
- 17 hr
- Issued by
- NWS Norman, OK
All 30 counties
Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kingfisher County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
569 WWUS74 KOUN 190310 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 1010 PM CDT Sun Mar 18 2018 ...Gusty west to northwest winds expected tonight through Monday... .A strong storm system will continue to make its way into the Southern Plains. Breezy westerly winds are expected overnight, and a shift from the northwest will occur before lunchtime Monday as a cold front moves into the area. OKZ004-005-009>011-014>018-021>024-027-033>039-044-TXZ083>089- 191515- /O.NEW.KOUN.WI.Y.0008.180319T0310Z-180320T0000Z/ Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Beckham-Washita-Caddo-Canadian-Grady-Harmon-Greer- Kiowa-Jackson-Tillman-Comanche-Stephens-Cotton-Hardeman-Foard- Wilbarger-Wichita-Knox-Baylor-Archer- Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, and Scotland 1010 PM CDT Sun Mar 18 2018 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY... The National Weather Service in Norman has issued a Wind Advisory, which is in effect until 7 PM CDT Monday. * WINDS...West and northwest 25 to 35 mph with gusts up to 45 to 50 mph. * TIMING...Late Sunday night through most of Monday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Driving may also become difficult, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
808 WWUS74 KOUN 190850 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 350 AM CDT Mon Mar 19 2018 OKZ004-005-009>011-014>018-021>024-027-033>039-044-TXZ083>089- 192100- /O.CON.KOUN.WI.Y.0008.000000T0000Z-180320T0000Z/ Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Beckham-Washita-Caddo-Canadian-Grady-Harmon-Greer- Kiowa-Jackson-Tillman-Comanche-Stephens-Cotton-Hardeman-Foard- Wilbarger-Wichita-Knox-Baylor-Archer- Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, and Scotland 350 AM CDT Mon Mar 19 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WINDS...Westerly at 20 to 30 mph with gusts near 45 mph early this morning, becoming northwesterly at 25 to 35 mph with gusts up to 45 mph late this morning through this afternoon. * TIMING...Late Sunday night through most of Monday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages will be possible. Travel may become difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
370 WWUS74 KOUN 192031 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 331 PM CDT Mon Mar 19 2018 OKZ004-005-009>011-014>018-021>024-027-033>039-044-TXZ083>089- 192145- /O.CAN.KOUN.WI.Y.0008.000000T0000Z-180320T0000Z/ Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Beckham-Washita-Caddo-Canadian-Grady-Harmon-Greer- Kiowa-Jackson-Tillman-Comanche-Stephens-Cotton-Hardeman-Foard- Wilbarger-Wichita-Knox-Baylor-Archer- Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, Archer City, Holliday, Lakeside City, and Scotland 331 PM CDT Mon Mar 19 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Norman has cancelled the Wind Advisory. Winds may still gust to around 40 mph occasionally at a few locations, but the overall trend will be for lighter winds as the afternoon progresses.. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 18, 4:56 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Mar 18, 4:56 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Norman OK 456 PM CDT Sun Mar 18 2018 .DISCUSSION... The March 19-20, 2018 00 UTC TAF discussion follows: && .AVIATION... Generally expect VFR conditions for most terminals through the tonight. There is a brief period that MVFR ceilings may develop across central Oklahoma mid to late this evening (OKC/OUN). Light to moderate rain is exiting north central Oklahoma this evening. Additional showers and thunderstorms are expected to develop across northwest Oklahoma later this evening (after 08 UTC). These thunderstorms will shift eastward across the northern half of Oklahoma this evening and should impact KGAG/KWWR and KPNC. Gusty winds and small hail will be possible with these thunderstorms along with the potential for brief MVFR conditons. There is a low chance these thunderstorms could impact KOKC/KOUN, but confidence is too low to include in TAFs. Otherwise, southerly winds will veer to the west and then the northwest tonight. Very gusty northwesterly winds are expected tomorrow. Wrap-around clouds with MVFR ceilings will likely impact the northern half of Oklahoma tomorrow as well. Mahale && .PREV DISCUSSION... /issued 443 PM CDT Sun Mar 18 2018/ ..Mesoscale Update... DISCUSSION... Overall, latest surface and satellite observations and short term model guidance show a less than impressive severe weather setup. Our confidence in convective initation across southwest Oklahoma into western north Texas has declined significantly. Convection is more likely across the northern half of Oklahoma this evening and overnight, although its intensity is in question. Latest satellite shows departing lead shortwave trough and associated convection moving out of the forecast area. In its wake, subsidence has tempered cumulus development and the chances of convection across western north Texas and southwest Oklahoma seem very low. Latest surface observations show sharpening dryline across west Texas extending from just east of Amarillo to east of Guthrie and intersecting an east-west oriented surface front south of our area. This is where the most robust convection and resultant severe weather threat may form later this afternoon and early evening. Short term model guidance still shows strengthening southeasterly low-level flow/theta-e advection ahead of the dryline eventually reaching northwest Oklahoma this evening. This may result in weak destabilization up into northwest Oklahoma, and as forcing for ascent from eastward moving compact closed mid- level low increased, convection should develop by early evening across the eastern Oklahoma and Texas Panhandles. These storms will move into northwest Oklahoma early-mid evening and continue eastward early tonight. Although kinematic fields are fairly strong, instability is expected to be weak. Steep mid-level lapse rates may support marginally severe hail. Strong/severe wind gusts are also possible, although forecast soundings show boundary layer that is less than optimal for damaging wind. Strong forcing from advancing Pacific front merging with dryline should result in linear evolution fairly quickly this evening and storms will move fairly quickly east across roughly the northern half of Oklahoma through late evening into early tonight. BRB PREV DISCUSSION... /issued 300 PM CDT Sun Mar 18 2018/ DISCUSSION... A strong storm system moving into the southern Plains will bring rain and thunderstorms to Oklahoma and north Texas though Monday night. There is a complex mix of elevated instability and vertical wind shear this afternoon, and it will remain complicated into tonight. Based on the forecasts of these parameters, plus the output of Convection-Allowing Models (CAMs), it appears that the most likely scenario consists of at least three separate areas/times of convective development. First, the existing storms over central and north-central Oklahoma are likely to remain non-severe, as they continue to travel to the northeast this afternoon and perhaps early evening. Second, there is a possibility of storm development in northeast/north-central Texas this afternoon or early evening. Any storms that can develop in this environment would have a solid chance of becoming a supercell storm. The risk of supercell storms diminishes quickly with northward extent, as the surface warm front over north Texas is unlikely to move much farther north, and the relatively cooler/drier air under the elevated frontal surface will adversely affect storm development. In addition, short-wave subsidence is probably occurring in the region, which will further limit the likelihood of storm development. Finally, the most likely area of severe weather will be over northwest and north-central Oklahoma late this evening and overnight, as elevated storms are likely to develop closer to the upper-level circulation. Wind shear will be very strong, and the modest amounts of instability should be enough to support elevated supercell storms. This situation would most strongly favor large hail, but strong winds reaching the surface can't be ruled out. As the system moves off to the east tomorrow, brisk west winds will turn generally northerly during the day, as cooler air moves into the region. Sufficient moisture will continue rain chances in northern Oklahoma into tomorrow night. A few thunderstorms will be possible with the cool air aloft, but severe storms will be unlikely after tonight. A mild and "quiet" period will extend from Tuesday into early Friday, before the next storm system arrives. There is still a lot of difference between the medium-range forecast models, so it is hard to say exactly what will happen from Friday into the weekend. A "chance of thunderstorms" seems most appropriate for most of our forecast area for most of the Friday night through Sunday periods. As is usually the case, the rain chances are higher east/lower west. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 45 53 38 58 / 10 10 10 0 Hobart OK 46 57 36 62 / 0 0 0 0 Wichita Falls TX 50 63 39 63 / 0 0 0 0 Gage OK 41 48 31 60 / 60 10 10 0 Ponca City OK 47 53 36 56 / 70 20 30 0 Durant OK 50 67 43 62 / 20 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 15/10/10
Hazardous weather outlook, Mar 18, 6:09 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 609 PM CDT Sun Mar 18 2018 OKZ004>048-050>052-TXZ083>090-192315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 609 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a risk of severe thunderstorms across portions of northern, central, and southern Oklahoma, and north Texas through tonight. Location... There is a marginal risk of severe storms across all of central and western Oklahoma, and western north Texas. Timing... Storms will be most likely between 9 PM and 3 AM. Impacts... Hail up to the size of half dollars and wind gusts to 65 mph are the main concerns. Discussion... Showers and thunderstorms are expected to develop later this evening, mainly across northwest Oklahoma. The more intense storms will be capable of producing quarter to half dollar size hail and gusty winds. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for possible severe weather operations tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Some lingering thunderstorms will be possible early Monday. After a break, thunderstorm chances return Saturday. .Fire Weather... Elevated to near critical fire weather conditions will be possible Monday afternoon, mainly across western Oklahoma and western north Texas. Elevated conditions will also be possible Friday afternoon. Otherwise, fire conditions will be low this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Smith/Mahale
In the hours before
Special weather statement, Mar 18, 9:04 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT SUN MAR 18 2018
OKZ004-190245-
Harper OK-
904 PM CDT SUN MAR 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
945 PM CDT...
AT 903 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Laverne and Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9946 3669 9982 3667 10000 3680 10000
3700 9984
TIME...MOT...LOC 0203Z 218DEG 33KT 3674 9988
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:04 PM CDT | Special Weather Statement | OUN | Harper | 41 min |
| Mar 18, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 30 min |
| Mar 18, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Roger Mills | 50 min |
| Mar 18, 10:15 PM CDT | Special Weather Statement | OUN | Ellis, Woodward | 45 min |
| Mar 18, 11:18 PM CDT | Special Weather Statement | OUN | Major | 27 min |
| Mar 18, 11:33 PM CDT | Special Weather Statement | OUN | Woods | 42 min |
| Mar 18, 11:43 PM CDT | Special Weather Statement | OUN | Major | 47 min |
| Mar 19, 12:11 AM CDT | Special Weather Statement | OUN | Major | 34 min |
| Mar 19, 12:13 AM CDT | Special Weather Statement | OUN | Alfalfa | 32 min |
| Mar 19, 12:35 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major, Noble | 40 min |
| Mar 19, 12:45 AM CDT | Special Weather Statement | OUN | Grant | 30 min |
| Mar 19, 12:55 AM CDT | Special Weather Statement | OUN | Johnston, Marshall, Murray, Pontotoc | 35 min |
| Mar 19, 1:08 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 52 min |
| Mar 19, 1:28 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more | 47 min |
Nearby
Wind Advisories in Oklahoma, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.